Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2071  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (787 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed2047    
    Printed42    
    Emailed0    
    PDF Downloaded64    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2016  |  Volume : 64  |  Issue : 3  |  Page : 562-564

Statin-triggered immune-mediated necrotizing myopathy


Department of Neurology, Sir Ganga Ram Hospital, New Delhi, India

Date of Web Publication3-May-2016

Correspondence Address:
Samir Patel
Department of Neurology, Sir Ganga Ram Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.181571

Rights and Permissions



How to cite this article:
Patel S, Rohatgi A, Gupta P. Statin-triggered immune-mediated necrotizing myopathy. Neurol India 2016;64:562-4

How to cite this URL:
Patel S, Rohatgi A, Gupta P. Statin-triggered immune-mediated necrotizing myopathy. Neurol India [serial online] 2016 [cited 2019 Dec 10];64:562-4. Available from: http://www.neurologyindia.com/text.asp?2016/64/3/562/181571


Sir,

Statins are some of the most widely prescribed medications, and though generally well-tolerated, can lead to a self-limited myopathy in a minority of patients. However, statins can trigger an autoimmune myopathy that progresses even after they are discontinued. The case presented is that of a 51-year-old female patient who developed progressive, proximal muscle weakness with bulbar involvement after treatment with statin. She had markedly elevated creatine kinase levels and an irritable myopathy on needle electromyography. The muscle biopsy showed necrotizing myopathy with minimal inflammatory cell infiltrate. The clinical and laboratory parameters improved significantly with immunosuppressive treatment. Statins lower cholesterol levels by specifically inhibiting HMG-CoA (3-hydroxy-3-methylglutaryl–coenzyme A) reductase inhibitor, a key enzyme in the cholesterol biosynthetic pathway. These drugs significantly reduce cardiovascular endpoints and are among the most commonly prescribed medications.[1] Musculoskeletal symptoms are a well-known side effect of statin use and range from myalgias and cramps, which occur in 9–20% of statin users to life-threatening rhabdomyolysis, a rare event occurring at a rate of ~0.4/10,000 patient years.[2]

In most cases, statin-induced myopathic events are self-limited, with complete recovery in the weeks or months after discontinuation of the statin.[3] However, recent studies have described 33 patients who developed an autoimmune myopathy following statin exposure, which did not improve even after discontinuing the statins.[4]

A 51-year-old diabetic and hypertensive female patient presented with subacute onset, progressively increasing weakness of all four limbs for 3 weeks followed by difficulty in neck holding, dysphagia, hoarseness of voice, and breathlessness for 3 days. She denied any sensory symptoms or bowel-bladder involvement. There was no history of diplopia, ptosis, rash, fever, or weight loss. There was no history of trauma or neck pain. She underwent a coronary artery bypass graft 1 month back when she was started on high-dose statins (atorvastatin 80 mg). She was admitted outside and was given methylprednisolone for 5 days, but did not improve and continued to deteriorate with worsening of limb power and with progressive bulbar involvement. On presentation, she had tachypnea and tachycardia. On neurological examination, she had bulbar weakness, hyporeflexia, flaccid quadriparesis (proximal > distal, lower limb > upper limb), with bilateral plantars being flexors. She also had neck extensor weakness.

The biological screening confirmed the high creatine kinase (CK) level (58,661 U/L) and showed a high level of aspartate aminotransferase (853 U/L) and alanine aminotransferase (678 U/L). Electromyography (EMG) revealed myopathic motor unit action potentials with fibrillation potential. The nerve conduction study was unremarkable. Her vasculitic markers and thyroid profile were negative. Muscle biopsy did not reveal interstitial lymphocytic infiltration to suggest polymyositis. She was diagnosed to be having statin-triggered immune-mediated necrotizing myopathy.

She was managed in the Intensive Care Unit with bilevel positive airway pressure (BiPAP) support. As she did not improve with intravenous (IV) steroids and her weakness was progressively worsening, she was given IV immunoglobulin (400 mg/kg) for 5 days. She improved gradually and was weaned off from the BiPAP support. Her CK level declined gradually. Bulbar and limb weakness improved gradually and she went home walking with support.

In most subjects with statin-associated musculoskeletal side effects, discontinuing the offending medication will halt the pathophysiologic process, and the subsequent regeneration of myofibers will restore muscle function. However, recent evidence suggests that statins can also trigger an autoimmune myopathy that progresses even after the statin is discontinued.[4],[5] After periods of statin exposure ranging from weeks to years, these patients develop proximal muscle weakness, markedly elevated CK levels (mean is approximately 10,000 U/L), an irritable myopathy on needle EMG, and muscle MRI demonstrating edema.

Muscle biopsies typically reveal a necrotizing myopathy with minimal inflammatory cell infiltrates.[6] Immunostaining reveals that the sarcolemmal surface of many specimens from these patients is positive for major histocompatibility complex I (MHC I). Many patients with statin-triggered autoimmune myopathy develop antibodies that recognize HMG-CoA reductase, which is the pharmacologic target of statins.[1] These antibodies appear to be specific for patients with the ongoing autoimmune process and have not been found in other statin-treated subjects. These antibodies, when commercially available, will help the clinicians to differentiate between immune-mediated necrotizing myopathy and self-limited statin toxicity.

Patients with statin-associated immune-mediated necrotizing myopathy do not have an increased prevalence of SLCO1B1 single nucleotide polymorphism; this polymorphism, however, is often present in patients having susceptibility to a self-limited statin toxicity. Immunogenetic factors can protect or predispose individuals to anti-HMG-CoA reductase positive myopathy. These patients often require aggressive immunosuppressive therapy. Optimal treatment strategies for this entity have not been validated as yet.[7]

Our patient also had a statin-triggered immune-mediated myopathy with very high CK values, which did not respond to steroids but responded well to IV immunoglobulin. Albeit rare, awareness and knowledge of statin-triggered immune-mediated myopathy are very useful for a practicing clinician. To the best of our knowledge, this is the first case reported from India.

To summarize, statins can cause a spectrum of muscle diseases, most of which are self-limited. In a subgroup, it can trigger an autoimmune necrotizing myopathy that progresses even after the statin is discontinued. Although it is rare, it should be included in the list of differential diagnosis of myopathies. Immunosuppressive treatment is often required to halt and reverse the disease process.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Mammen AL, Chung T, Christopher-Stine L, Rosen P, Rosen A, Doering KR, et al. Autoantibodies against 3-hydroxy-3-methylglutaryl-coenzyme A reductase in patients with statin-associated autoimmune myopathy. Arthritis Rheum 2011;63:713-21.  Back to cited text no. 1
    
2.
Graham DJ, Staffa JA, Shatin D, Andrade SE, Schech SD, La Grenade L, et al. Incidence of hospitalized rhabdomyolysis in patients treated with lipid-lowering drugs. JAMA 2004;292:2585-90.  Back to cited text no. 2
    
3.
Soininen K, Niemi M, Kilkki E, Strandberg T, Kivistö KT. Muscle symptoms associated with statins: A series of twenty patients. Basic Clin Pharmacol Toxicol 2006;98:51-4.  Back to cited text no. 3
    
4.
Grable-Esposito P, Katzberg HD, Greenberg SA, Srinivasan J, Katz J, Amato AA. Immune-mediated necrotizing myopathy associated with statins. Muscle Nerve 2010;41:185-90.  Back to cited text no. 4
    
5.
Needham M, Fabian V, Knezevic W, Panegyres P, Zilko P, Mastaglia FL. Progressive myopathy with up-regulation of MHC-I associated with statin therapy. Neuromuscul Disord 2007;17:194-200.  Back to cited text no. 5
    
6.
Babu S, Li Y. Statin induced necrotizing autoimmune myopathy. J Neurol Sci 2015;351:13-7.  Back to cited text no. 6
    
7.
Mammen AL, Pak K, Williams EK, Brisson D, Coresh J, Selvin E, et al. Rarity of anti-3-hydroxy-3-methylglutaryl-coenzyme A reductase antibodies in statin users, including those with self-limited musculoskeletal side effects. Arthritis Care Res (Hoboken) 2012;64:269-72.  Back to cited text no. 7
    



This article has been cited by
1 Atorvastatin
Reactions Weekly. 2016; 1610(1): 29
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow